Skip to main content
On facial unique-maximum (edge-)coloring
Discrete Applied Mathematics
  • Vesna Andova, Ss Cyril and Methodius University
  • Bernard Lidicky, Iowa State University
  • Borut Luzar, Faculty of Information Studies, Novo mesto, Slovenia
  • Riste Skrekovski, University of Ljubljana
Document Type
Publication Version
Submitted Manuscript
Publication Date

A facial unique-maximum coloring of a plane graph is a vertex coloring where on each face α the maximal color appears exactly once on the vertices of α. If the coloring is required to be proper, then the upper bound for the minimal number of colors required for such a coloring is set to 5. Fabrici and Göring [5] even con- jectured that 4 colors always suffice. Confi the conjecture would hence give a considerable strengthening of the Four Color Theorem. In this paper, we prove that the conjecture holds for subcubic plane graphs, outerplane graphs and plane quadrangulations. Additionally, we consider the facial edge-coloring analogue of the aforementioned coloring and prove that every 2-connected plane graph admits such a coloring with at most 4 colors.


This is a manuscript of an article pulblished as Andova, Vesna, Bernard Lidický, Borut Lužar, and Riste Škrekovski. "On facial unique-maximum (edge-) coloring." Discrete Applied Mathematics 237 (2018): 26-32. doi: 10.1016/j.dam.2017.11.024. Posted with permission.

Copyright Owner
Elsevier B.V.
File Format
Citation Information
Vesna Andova, Bernard Lidicky, Borut Luzar and Riste Skrekovski. "On facial unique-maximum (edge-)coloring" Discrete Applied Mathematics Vol. 237 (2018) p. 26 - 32
Available at: